Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 378, NWS Nashville, TN

August 21, 20115 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 21, 2011, 5:09 AM CDT for 5 counties in Tennessee. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 5:09 AM CDT (10:09 UTC)
Expired
Aug 21, 2011, 5:30 AM CDT
In force
21 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Robertson County, TN, Rutherford County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 4 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:15 AM CDTTSTM WND DMGNashville, TNEMERGENCY MNGR REPORTED MULTIPLE TREES DOWN AND SEVERAL HUNDRED WITHOUT POWER COUNTY-WIDE DUE TO HIGH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS54 KOHX 211009
SVROHX
TNC037-147-149-165-189-211045-
/O.NEW.KOHX.SV.W.0378.110821T1009Z-110821T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 AM CDT

* AT 506 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS
  EXTENDED FROM RIDGETOP TO BELLE MEADE...AND WERE MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLERSVILLE...
  OAK HILL...
  LAKEWOOD...
  GREEN HILL...
  GALLATIN...
  RURAL HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3640 8637 3597 8652 3609 8697 3644 8681
TIME...MOT...LOC 1009Z 281DEG 26KT 3636 8676 3613 8686

$$

FORECASTER: ROSE
1 follow-up statement
452 
WWUS54 KOHX 211030
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN AUG 21 2011

TNC037-147-149-165-189-211040-
/O.CAN.KOHX.SV.W.0378.000000T0000Z-110821T1045Z/
ROBERTSON TN-RUTHERFORD TN-SUMNER TN-WILSON TN-DAVIDSON TN-
530 AM CDT SUN AUG 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR DAVIDSON...NORTHWESTERN
WILSON...SOUTHWESTERN SUMNER...NORTHWESTERN RUTHERFORD AND SOUTH
CENTRAL ROBERTSON COUNTIES IS CANCELED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3640 8637 3597 8652 3609 8697 3644 8681
TIME...MOT...LOC 1030Z 281DEG 26KT 3629 8664 3608 8679

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:26 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 21, 3:26 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
326 AM CDT SUN AUG 21 2011

.DISCUSSION...SHORT WAVE ALOFT WORKING EWD THROUGH THE BASE OF THE
LARGE VORTEX OVER HUDSON'S BAY. THIS FEATURE WILL PUSH A WEAK
FRONT THROUGH THE AREA TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
AHEAD OF AND ALONG THE FRONT. WHILE THERE IS DECENT INSTABILITY
AND SOME SHEAR IN THE LATEST SOUNDING AND THE FORECAST SOUNDINGS...
SEVERE TSTMS TODAY ARE UNLIKELY. CONVECTION ACTIVITY SHOULD DIMINISH
FROM THE NW LATE TODAY AS DRIER AIR BEHIND THE FRONT MOVES INTO
THE MIDSTATE. THIS TREND WILL CONTINUE TO PUSH ANY CONVECTION IN
THE EVENING HOURS TO THE SE AND OUT OF THE AREA.

FORECAST SOUNDINGS SHOW A 1.72 INCHES OF COLUMN WATER WHICH DROPS
TO .93 INCHES BY MIDDAY ON MON AND CONTINUES LOW ON TUE. THUS
MOSTLY DRY CONDITIONS FROM LATE SUN NGT THROUGH TUE EVENING.

THE NEXT H5 WAVE ROLLS INTO THE GREAT LAKES ON TUE WITH THE WAVE
AXIS MOVING THROUGH THE MIDSTATE ON WED. THE ASSOCIATED FRONT
MOVES SEWD INTO THE MIDSTATE LATE THU AND CONTINUES TO PUSH SEWD
BUT BEGINS TO LOSE DEFINITION AS THE TROPICAL FEATURE PUSHES NWD
THROUGH THE SE COASTAL AREAS. THE COMBINATION OF THE NE WINDS ON
THE BACK SIDE TROPICAL CIRCULATION AT THIS POINT ARE PULLING THE
DRY AIR BEHIND THE FRONT FURTHER SOUTH AND THE CIRCULATION MOVES
NWD UP THE ATLANTIC COAST ON SAT AND SUN. THUS HAVE KEPT A LOW
GRADE POP IN THE ERN THIRD OF THE AREA FOR FRI NGT THROUGH SAT NGT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      91  71  89  65 /  60  20  05  05
CLARKSVILLE    89  66  87  62 /  60  10  05  05
CROSSVILLE     84  66  83  58 /  50  30  05  05
COLUMBIA       92  71  91  65 /  50  20  05  05
LAWRENCEBURG   92  70  92  64 /  50  20  05  05
WAVERLY        91  68  89  63 /  60  10  05  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Aug 21, 5:01 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SUN AUG 21 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL PUSH ACROSS MIDDLE TENNESSEE DURING THE
DAY, BRINGING WIDESPREAD STORMS TO THE MID STATE. SOME OF THESE
STORMS MAY BECOME STRONG, PRODUCING HEAVY RAINFALL, SMALL HAIL,
AND GUSTY WINDS. THE BULK OF THE ACTIVITY WILL REMAIN BELOW SEVERE
THRESHOLDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 21, 3:20 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 AM CDT SUN AUG 21 2011

TNZ007-008-026-027-210845-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
320 AM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ASHLAND CITY...MOVING EAST AT
30 MPH.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3647 8659 3619 8668 3635 8718 3642 8716
      3642 8715 3645 8715 3646 8712 3646 8713
      3651 8712 3652 8711

ROSE
Local storm report, Aug 21, 3:48 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
348 AM CDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     CLARKSVILLE             36.56N 87.35W
08/21/2011                   MONTGOMERY         TN   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES BLOWN DOWN IN THE CLARKSVILLE
            AREA.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:25 AM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson50 min
Aug 21, 3:20 AM CDTSpecial Weather StatementOHXRobertson25 min
Aug 21, 4:39 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.